John is a 62-year-old man diagnosed with metastatic non-small cell lung cancer (NSCLC). His tumor tested positive for high PD-L1 expression, and he began pembrolizumab treatment.

John presents to the clinic for his third treatment and mentions that during the past week his arms and chest have been itchy and he has noticed a red, bumpy rash on his chest. When assessing John’s skin, you note a maculopapular rash on both of his upper extremities, anterior chest, and upper abdomen. 

What Would You Do?

Checkpoint inhibitors, a type of immunotherapy, offer a promising alternative to chemotherapy for some cancers, including lung, melanoma, renal cell, and head and neck. Checkpoint inhibitors include three different classes: anticytotoxic T-lymphocyte–associated antigen 4, anti–programmed cell death protein 1, and anti–programmed death ligand 1. Because these agents use different pathways than chemotherapy, their side effects (called immune-related adverse events [irAEs]) are managed differently based on the drug’s mechanisms of action

After a comprehensive assessment of his skin, proper grading of any toxicity needs to occur. Management of irAEs is often based on the toxicity grade of the adverse event. According to the Common Terminology Criteria for Adverse Events v4.03, John’s maculopapular rash is a grade 2 with macules/papules covering 10%–30% of his body surface area.

Grade 1 or 2 checkpoint inhibitor rashes are usually treated with topical corticosteroid creams and the addition of an oral antihistamine if pruritus is present. If his immunotherapy rash was grade 3 or 4, treatment would need to be interrupted and corticosteroid immunosuppression required. If the rash didn’t respond to oral steroids, hospitalization and IV steroids are recommended.

John’s rash responds to topical corticosteroid creams and he continues his pembrolizumab therapy. After about six months of therapy, John tells you that over the past four weeks, he has been experiencing increased fatigue, weight gain, insomnia, and constipation. He says he figures these are just normal side effects of his medication. You ask John a few more questions about his symptoms and determine that he is likely experiencing hypothyroidism. 

Symptoms of thyroid dysfunction include extreme fatigue, unusual headaches, changes in weight, irritability, insomnia, hair loss, cold or heat intolerance, and constipation. Pembrolizumab prescribing information recommends that thyroid function be monitored at the start of treatment, periodically during treatment, and as indicated based on clinical evaluation and for any clinical signs and symptoms of thyroid dysfunction. John’s bloodwork reveals a high TSH with low triiodothyronine (T3) and thyroxine (free T4) levels consistent with hypothyroidism, and he was prescribed thyroid replacement hormone. Hypothyroidism often requires lifelong thyroid hormone (levothyroxine) replacement.

To provide quality patient care, nurses must have knowledge of the more common irAEs associated with checkpoint inhibitors, including diarrhea or colitis, skin reactions, endocrinopathies, hepatitis, and pneumonitis. Nurse need to understand how the toxicities differ from cytotoxic chemotherapy and targeted agents and therefore require different treatments. Successful management of checkpoint inhibitor irAEs requires nurses to have high suspicion, prompt and early diagnosis, comprehensive patient-provider communication, and rapid and aggressive use of corticosteroids and other immune suppressants as necessary. 

For more information about managing irAEs from checkpoint inhibitors, refer to the American Society of Clinical Oncology/National Comprehensive Cancer Network guidelines.

Add new comment

About text formats

Plain text

  • No HTML tags allowed.
  • Lines and paragraphs break automatically.
  • Web page addresses and email addresses turn into links automatically.